IDEAS home Printed from
   My bibliography  Save this paper

Berges Maximum Theorem With Two Topologies On The Action Set (Now published in Economics Letters, vol.61 (1999), pp.285-291.)


  • Anthony Horsley
  • Timothy Van Zandt
  • Andrew J Wrobel


We give variants on Berge's Maximum Theorem in which the lower and the upper semicontinuities of the preference relation are assumed for two different topologies on the action set, i.e., the set of actions availabe a priori to the decision-maker (e.g. a household with its consumption set). Two new uses are pointed to. One result, stated here without a detailed proof, is the norm-to-weak* continuity of consumer demand as a function of prices (a property pointed to in existing literature but without proof or precise formulation). This improves significantly upon an earlier demand continuity result which, with the extremally strong 'finite' topology on the price space, is of limited interest other than as a vehicle for an equilibrium existence proof. With the norm topology on the price space, our demand continuity result acquires an independent significance - particularly for practical implementations of the equilibrium solution. The second application referred to establishes the continuity of the optimal plan as a function of the decision-maker's information (represented by a field of events in a probability spcace of states).

Suggested Citation

  • Anthony Horsley & Timothy Van Zandt & Andrew J Wrobel, 1998. "Berges Maximum Theorem With Two Topologies On The Action Set (Now published in Economics Letters, vol.61 (1999), pp.285-291.)," STICERD - Theoretical Economics Paper Series 347, Suntory and Toyota International Centres for Economics and Related Disciplines, LSE.
  • Handle: RePEc:cep:stitep:347

    Download full text from publisher

    File URL:
    Download Restriction: no

    References listed on IDEAS

    1. Van Zandt, Timothy, 2002. "Information, measurability, and continuous behavior," Journal of Mathematical Economics, Elsevier, vol. 38(3), pages 293-309, November.
    2. Florenzano, Monique, 1983. "On the existence of equilibria in economies with an infinite dimensional commodity space," Journal of Mathematical Economics, Elsevier, vol. 12(3), pages 207-219, December.
    3. Bewley, Truman F., 1972. "Existence of equilibria in economies with infinitely many commodities," Journal of Economic Theory, Elsevier, vol. 4(3), pages 514-540, June.
    Full references (including those not matched with items on IDEAS)


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:cep:stitep:347. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.